Depression on birth control: Everything you need to know
Some people who use hormonal birth control, such as the pill, the patch, or hormonal intrauterine device (IUD), report experiencing depression as a side effect.
Research on the topic has mixed results, so the precise link between depressive symptoms and birth control remains unclear.
A 2016 analysis suggested a link between the use of hormonal birth control and later antidepressants use. However, other studies contradict or undermine these findings.
In this article, learn more about the link between depression and birth control, as well as what to do about some possible side effects that can be dangerous.
Birth control that uses synthetic hormones could influence a person’s mood, potentially triggering depression or other mental health symptoms.
Hormones are the body’s chemical messengers. They affect many processes in the body, including mood, health, and how a person thinks.
Message boards, blogs, and popular articles commonly feature stories of people who developed depression after taking birth control. However, depression is common, affecting 7.1% of all adults in the United States, including 8.7% of females.
A person who develops depression during or after using birth control may experience symptoms for reasons other than their birth control.
However, there is plenty of anecdotal evidence from people who say their depression went away after they stopped using birth control. While many individuals may be tempted to interpret this as birth control being responsible for depression, researchers studying the topic have achieved mixed results.
The analysis appearing in 2016 provides some of the strongest evidence of birth control linking with depression. The study included data on more than 1 million females resident in Denmark. Those who used hormonal birth control, especially as teenagers, were more likely to take antidepressants later.
Major depressive disorder with peripartum onset, which doctors previously called postpartum depression (PPD), can occur during pregnancy or after childbirth. A 2018 retrospective study that gathered data from patient databases suggests a potential link between certain types of birth control and this form of depression occurring after delivery.
Researchers found that those individuals who used birth control containing progesterone — including IUDs, implants, and birth control pills — in the postpartum period were more likely to develop PPD later.
A 2018 systematic review suggests the link between progesterone-based contraceptives and depression is less clear. The analysis included 26 studies of progesterone-based contraception methods. While one study did show an increased risk of depression with birth control, that study had a risk of bias.
Based on their analysis, the researchers conclude there is little evidence to support a claim that progesterone-based birth control causes depression.
A 2012 study outlines some of the problems researchers face with untangling a potential link between contraceptives and depression.
The authors of that study emphasize that definitions of depression vary and that there are many different types of hormonal birth control, each using different synthetic hormones. These factors make it difficult to establish clear correlations.
For now, the research suggests that depression is a relatively uncommon birth control side effect, though some studies have documented it as a very real phenomenon.
As with all medications, birth control carries some risks. Many people who use hormonal birth control methods notice that the side effects disappear within 2–3 months, but others find that they persist.
Other possible side effects of birth control include:
- changes in libido or lubrication during sex
- spotting between periods
- sore breasts
- weight gain
Very rarely, especially if a person has other risk factors, they may develop other side effects, including:
While many people use birth control pills to control menstrual cycle symptoms, others may find that the side effects of birth control interfere with their quality of life.
Chronic headaches may affect a person’s ability to work. Weight gain and acne may affect self-esteem, while sexual problems can interfere with a relationship and remove a source of pleasure and well-being.
It is possible for a person to feel depressed because of these birth control side effects. When side effects are severe enough to interfere with quality of life, people can talk to a doctor about switching methods or using a nonhormonal birth control option.
Some birth control pills have fewer hormones or lower doses of hormones than others. Switching to a low hormone method may reduce side effects.
For many people, birth control offers peace of mind, as correct use of hormonal methods greatly decreases the risk of pregnancy.
Some people notice other benefits, including:
- lighter periods
- lower risk of ectopic pregnancy
- reduced period pain
- reduction in acne in some people
- lower risk of osteoporosis and thinning bones
- lower risk of infections in the ovaries, fallopian tubes, or uterus
- lower risk of ovarian and endometrial cancer
- reduction in endometriosis symptoms
People with severe premenstrual syndrome (PMS) that causes intense pain or mood swings may find that birth control use actually improves their mental health. This benefit may also reduce their risk of depression.
Even if one type of hormonal birth control is causing uncomfortable or intolerable side effects, including depression or mood changes, another type may work.
Some questions to ask a doctor before trying birth control or switching types include:
- Does anything in my health history increase the risk of side effects?
- What should I do if I experience side effects?
- What side effects are most common with this birth control method?
- Is there a low hormone alternative to my current method?
- What percent of people stop using this method because of side effects?
- What are the most serious side effects doctors associate with this method?
The research on birth control and depression is incomplete and sometimes contradictory. This leaves people who may experience depression while taking birth control to assess their own symptoms. They may want to consider reviewing their treatment options, including going off of birth control or changing type.
A doctor will take a person’s mental health symptoms seriously and should not dismiss their concerns that birth control may play a role in depression.
People can talk to a doctor about contraceptive options and their potential side effects. It may also help to speak with a doctor about other possible risk factors for depression, and the treatment options.